Kansas, 2003

Tornadoes in Kansas, June 4, 2003

June 4, 2003 · NWS GLD · 2 events in 1 county or zone

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 8:41 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 4, 8:41 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
941 AM MDT WED JUN 4 2003

WILL BE HAVING TO MAKE CHANGES IN THE FORECAST...MAINLY FOR
PRECIPITATION. PRECIPITATION IS EXPANDING ACROSS EASTERN COLORADO
AND IS MOVING EAST STEADILY. PRECIPITATION LOOKS TO BE DRIVEN BY
GOOD SURFACE MOISTURE CONVERGENCE...700 TO 500 MB SHORTWAVE...AND
SPEED DIVERGENCE FROM 250 MB JET. THESE FEATURES STAY IN PLACE OR
STEADILY MOVE TOWARD THE EAST. ALSO TO MAKE THINGS MORE INTERESTING
A SURFACE BOUNDARY IS DIVIDING THE FORECAST AREA IN A NORTHWEST TO
SOUTHEAST HALF.

ONE SURFACE LOW IS NEAR GOODLAND WITH ANOTHER OVER SOUTHEAST
COLORADO. ONLY MODEL THAT LOOKS TO HAVE A CLUE ON SURFACE PATTERN
IS THE RUC. HOWEVER...IT IS NOT CATCHING THE THE SOUTHEAST
COLORADO LOW VERY WELL EVEN THOUGH IT KEEPS THE BOUNDARY. THE RUC
THEN EXPLODES PRECIPITATION FROM WEST TO EAST ALONG THIS BOUNDARY IN
THE AFTERNOON. AS IT LOOKS NOW...THERE WILL BE A CHANCE ACROSS THE
ENTIRE FORECAST AREA. HIGHEST CHANCES WILL BE SOUTHWEST AND WEST
AND WILL BE LOWEST IN THE NORTHEAST...AND WILL TIER IT THAT WAY. WILL
UPDATE WINDS USING THE RUC.

TEMPS ARE IN THE MID TO UPPER 50S IN COLORADO AND UPPER 50S TO
LOWER 60S OVER THE REST OF THE AREA. WILL PROBABLY LOWER MAXES A
LITTLE DUE TO THE CURRENT/EXPECTED CLOUD COVER AND PRECIPITATION.

.GLD...NONE.

BULLER
Hazardous weather outlook, Jun 4, 9:38 AM MST, 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND SOMEWHAT UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE
REGION. NUMEROUS SURFACE BOUNDERIES ARE ALSO DRAPED ACROSS THE AREA.
A COUPLE OF UPPER LEVEL STORM SYSTEMS AND MODERATELY STRONG JET
STREAM WINDS WILL INTERACT WITH THE AIR MASS AND BOUNDERIES TO
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE ENTIRE AREA.

BECAUSE THE AIR MASS IS COLD IN THE MIDDLE LEVELS OF THE
ATMOSPHERE...THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY NIGHT AS JET
STREAM WINDS ALOFT TRANSPORT UPPER LEVEL DISTURBANCES ACROSS THE
AREA. AT THIS TIME...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ENTIRE AREA.

BULLER

The radar

The Goodland radar (KGLD), 6 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Sherman

When
June 4, 9:53 AM MST to 9:54 AM MST
Where
Sherman County, 3 mi W of Goodland
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.767

Brief touchdown. No damage.

Tornado, Sherman

When
June 4, 10:11 AM MST
Where
Sherman County, 5 mi S of Goodland
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
39.283, -101.717

Brief touchdown. No damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360181, 5360182.